Missouri, 2022Hail and Damaging Winds in Missouri, July 16, 2022
July 16, 2022 · NWS PAH · 4 events in 3 counties and zones
A couple of isolated severe thunderstorms occurred during the evening hours. The storms occurred on the warm side of a weak frontal boundary that extended from central Illinois to the Ozarks of southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of isolated severe thunderstorms occurred during the evening hours. The storms occurred on the warm side of a weak frontal boundary that extended from central Illinois to the Ozarks of southwest Missouri. Wind shear was rather weak, but strong instability lingered through the evening hours. Mixed-layer capes were still around 2000 j/kg late in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 6:48 PM CST, 24 minutes earlier.
Area forecast discussion, Jul 16, 6:48 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
748 PM CDT Sat Jul 16 2022
.UPDATE...
Issued at 748 PM CDT Sat Jul 16 2022
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 312 PM CDT Sat Jul 16 2022
Latest surface analysis shows a surface low just north of St.
Louis, with a weak boundary extending westward. Models show the
low moving slowly east northeast, allowing this boundary to
meander north of our region through Monday, with some potential of
it sinking into our northern counties from time to time. Models
also show an upper level trof slowly moving through the middle
Mississippi and lower Ohio valleys Sunday into Monday.
Based on the latest HRRR, which has done pretty well today,
isolated to scattered showers and isolated thunderstorms will
spread across all but our southeast counties by 06z tonight, with
increasing coverage from northwest to southeast overnight. With
the approach of the upper trof, went with likely to categorical
PoPs for showers and storms through the day Sunday into Sunday
evening for the entire PAH forecast area. Chances will then slowly
decrease from northwest to southeast from late Sunday night
through Monday evening as the surface boundary and upper trof move
through, with a return of dry conditions by late Monday night.
Rainfall totals from tonight through Monday evening will range
from 1 to 2 inches, with locally high amounts possible. WPC has
included our entire area in a slight risk for Excessive Rainfall
for Sunday, and SPC has us in a Marginal Risk for severe Sunday.
Most areas will just be grateful for the much needed rainfall.
South winds will keeps temperatures above normal tonight with lows
in the 72 to 76 degree range. High temperatures will be below
normal Sunday due to the clouds and precipitation, with highs
near 80 degrees north to the upper 80s south. Lows Sunday night
will be around 70 degrees, then highs Monday will jump back up a
few degrees to the middle 80s to around 90 degrees. Lows Monday
night will again be around 70 degrees.
.LONG TERM...(Tuesday through Saturday)
Issued at 312 PM CDT Sat Jul 16 2022
The main concern in the extended portion of the forecast will be
the return of high heat and humidity concerns. Following the
Sunday-Monday unsettled period, yet another stout 591-594 dm
ridge will begin to build over the region from the Central Plains.
This will result in high temperatures in the middle to upper 90s
on Tuesday and middle 90s to lower 100s on Wednesday. With dew
point temperatures ranging from the upper 60s to lower 70s, heat
index values will reach 100 to 105 degrees Tuesday and 105 to 110
degrees Wednesday. If this holds, heat headlines will be necessary
on Wednesday.
We'll get some relief late Wednesday into Thursday, as a weak cool
front moves through the forecast area. This front could kick off
isolated shower and thunderstorm activity, primarily in across SW IN
into the KY Pennyrile. The post-frontal airmass will be slightly
cooler and drier. High temperatures will range from the lower to
middle 90s both Thursday and Friday. However, with dew point
temperatures in the lower to middle 60s, peak heat index values will
stay in the 95 to 100 degree range. Overnight low temperatures
throughout the period will range from the upper 60s to middle 70s.
&&
.AVIATION...
Issued at 748 PM CDT Sat Jul 16 2022
In general, cigs/vsbys across the region are expected to stay VFR
through mid-morning Sun. However, it is possible that brief
reductions in vsby may occur with shower and mostly isolated tstm
activity that is expected to develop/move in overnight from the
northwest. The area with the greatest probability of MVFR cigs will
be southern IL/southwestern IN from mid-morning through much of the
afternoon. This will be tied with the best probability of rainfall,
which may intermittently restrict vsbys. Winds will be on the light
side and mainly southwesterly to southerly overnight, picking up
only a little (AOB 10 knots sustained) in the daytime outside of
tstms, but may tend to be quite variable in direction through the
period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...DWS
AVIATION...RST
Hazardous weather outlook, Jul 16, 2:32 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Sat Jul 16 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Sat Jul 16 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are expected Sunday into Monday. High
rainfall rates with stronger storms may cause local flooding
concerns late Sunday into Sunday night. Overall, most of the area
will benefit from even heavier rainfall given the rather dry
conditions. A few strong to severe thunderstorms are possible
Sunday into Sunday evening.
Heat index values from 100 to around 105 degrees will return by
Tuesday, with readings of 105 to 110 degrees on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated on Sunday at this time, but
rainfall reports would be appreciated.
In the hours before
Special weather statement, Jul 16, 7:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
800 PM CDT Sat Jul 16 2022
MOZ107-170130-
Carter MO-
800 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southwestern Carter
County through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 10 miles southwest of Van Buren, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Carter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 9122 3689 9095 3682 9097 3683 9122
TIME...MOT...LOC 0059Z 300DEG 17KT 3692 9117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLThunderstorm Wind, Carter
- When
- July 16, 7:12 PM CST to 7:14 PM CST
- Where
- Carter County, 6 mi SW of Van Buren to 2.4 mi WSW of South Van Buren
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 36.939, -91.097
Trees and power lines were down on County Road 125 south of U.S. Highway 60. A large tree was blocking part of State Route C. Other tree damage occurred near the intersection of State Route C and County Road 3280.
Hail, Bollinger
- When
- July 16, 9:17 PM CST
- Where
- Bollinger County, Leopold
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.250, -89.930
Thunderstorm Wind, Bollinger
- When
- July 16, 9:17 PM CST
- Where
- Bollinger County, Leopold
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.250, -89.930
Thunderstorm Wind, Stoddard
- When
- July 16, 9:30 PM CST
- Where
- Stoddard County, 1.5 mi ESE of Advance
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.092, -89.895
A tree and power lines were down on County Road 307.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035701, 1035700, 1035702, 1035703.